Hail, Volusia
- When
- May 20, 5:00 PM EST
- Where
- Volusia County, 1.39 mi ENE of Deltona
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 28.910, -81.210
A trained spotter and the public reported quarter-sized hail in Deltona.
Strong thunderstorms developed over the mainland and became severe as they interacted with the east coast sea breeze over central Volusia and eastern Seminole County. Large hail, up to quarter-sized, was reported across sections of Deltona and Oviedo.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MLB wrote it up.
Strong thunderstorms developed over the mainland and became severe as they interacted with the east coast sea breeze over central Volusia and eastern Seminole County. Large hail, up to quarter-sized, was reported across sections of Deltona and Oviedo.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 20, 1:45 PM EST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 245 PM EDT WED MAY 20 2015 .DISCUSSION... CURRENT...SURFACE RIDGE SUPPRESSED TO THE SOUTH AS THE MID LEVEL RIDGE IS FLATTENED BY AN APPROACHING SHORT WAVE TROUGH FROM THE WEST. VISIBLE SATELLITE IMAGES AND LATEST BUOY OBS FROM THE ATLANTIC OFF OF FLORIDA SHOW TAILEND OF A FRONT MOVING SOUTH AND EAST OF FLORIDA. THE SOUTHWEST TO WEST FLOW AHEAD OF THE FRONT WAS HELPING TO PULL MOISTURE UP THE PENINSULA. THE WEST TO EAST FLOW WILL ALSO TEND TO SLOW THE INLAND PUSH OF THE SEA BREEZE. COOLER TEMPERATURES ALOFT OF AROUND -10C PER THE TAMPA...JACKSONVILLE AND CAPE 12Z/8AM SOUNDINGS THIS MORNING FAVOR WIND GUSTS AND SMALL HAIL WITH ANY OF THE STRONGER STORMS THAT MAY DEVELOP FROM LATE AFTERNOON INTO THE EARLY EVENING. REST OF TODAY...LATEST OBS SHOWING THAT AN EAST COAST SEA BREEZE HAS FORMED AT THE BEACH AND WAS SLOWLY PUSHING WEST AGAINST THE SOUTHWEST TO WEST SYNOPTIC SCALE FLOW. EXPECT STORMS TO START FORMING MID TO LATE AFTERNOON AND TRACK SLOWLY TO THE SOUTHEAST. THE SOUTHERLY WIND FLOW HAS ALSO INCREASED PRECIPITABLE WATER VALUES IN THE LOW AND MID LAYERS. THE INCREASED MOISTURE SHOULD HELP TO PRODUCE LOCALLY HEAVY RAIN WITH THE STRONGER STORMS. TONIGHT-THU...MID LEVEL TROUGH AND IMPULSE MOVE OVER FLORIDA AND INTO THE ATLANTIC THU AS TROUGH AXIS CLEARS FLORIDA. EVENING CONVECTION SHOULD DIMINISH/END DURING BY MIDNIGHT WITH DECREASING HIGH/MID LEVEL CLOUDS THE REST OF THE NIGHT. LIGHT WESTERLY WINDS OVERNIGHT INCREASE TO 10 TO 15 MPH THU AFTERNOON WITH ANOTHER ROUND OF WEST TO EAST MOVING MID TO LATE AFTERNOON STORMS AND A LATE EAST COAST SEA BREEZE. TEMPERATURES SHOULD BE WARMER THAN CLIMO ESPECIALLY THU WITH THE DELAY AND SLOW WESTWARD PUSH OF THE EAST COAST SEA BREEZE. THU NIGHT...EXPECT SOME CONVECTION TO LINGER UNTIL AROUND MIDNIGHT THEN NIGHTTIME STABILITY WILL CONFINE ACTIVITY TO THE ATLANTIC. FRI...12Z GFS PUSHES WEAK FRONTAL BOUNDARY FARTHER SOUTH TOWARDS SOUTHERN SECTIONS BY LATE IN THE DAY...DRYING THE NORTH OUT WITH SINGLE DIGIT POPS THERE. THE NAM IS NOT NEARLY SO DRY...BUT THE 12Z ECMWF LOOKS DRIER THAN ITS PREVIOUS RUN...SO WILL TWEAK POPS DOWN IN THE NORTH...ESPECIALLY ALONG THE COAST. TEMPS WILL CONTINUE VERY WARM EXCEPT PROBABLY FOR THE NORTH COAST WHERE NORTHEAST FLOW KNOCKS HIGHS DOWN INTO THE MID-UPPER 80S. THE WEEKEND...(PREVIOUS DISCUSSION) ONSHORE FLOW IN THE LOW LEVELS WITH OCNL BREEZY CONDITIONS POSSIBLE ALONG THE COAST. THE ECSB WILL MOVE INLAND WITH AFTERNOON/EVENING CONVECTION FAVORING THE INTERIOR AND WESTERN PENINSULA. PRECIPITABLE WATER VALUES WILL STILL HOVER IN THE 1.60-1.70 INCH RANGE AREAWIDE. MORNING/EARLY AFTERNOON RAIN CHANCES FAVOR THE COAST WITH AFTERNOON/EVENING CHANCES FAVORING THE INTERIOR ACROSS ECFL. HIGH PRESSURE WILL RE-ESTABLISH ITSELF NORTH OF THE AREA LATER IN THE WEEKEND PROMOTING THE DEEPER ONSHORE FLOW ACROSS THE AREA. MIDDLE 80S FOR HIGHS ALONG THE COAST AND UPPER 80S INLAND. LOWS IN THE U60S/L70S...EXCEPT SOME M70S POSSIBLE ALONG THE SPACE/TREASURE COASTS WHERE ONSHORE FLOW REMAINS ELEVATED. MON-TUE...THE RIDGE OF HIGH PRESSURE TO THE NORTH WILL SLIDE A BIT FURTHER SOUTH EARLY NEXT WEEK BUT WE RETAIN A DEEPER ONSHORE FLOW OVER THE AREA. DEEPER CONVECTION NOT LIKELY BUT SHOWERY PRECIPITATION WILL AGAIN FAVOR THE COAST IN THE MORNING/EARLY AFTERNOON AND INTERIOR/WESTERN PENINSULA IN THE AFTERNOON IN A PERSISTENT PATTERN. THE EAST COAST SEA BREEZE WILL BE ACTIVE BOTH DAYS PUSHING WELL INLAND IN THE AFTERNOON/EARLY EVENING. HIGH/LOW TEMPERATURES COMPARABLE TO THE PREVIOUS PERIOD. && .AVIATION...ISOLD SHRA/TS INCREASING IN COVERAGE 20Z-24Z THEN DECREASING TREND THROUGH 04Z. BTWN 20Z AND 24Z G30KT/3SM TSRA IN LOCALES WHERE CELL CORES MOVE OVHD...TYPICAL OF SUMMER CONVECTION. && .MARINE... THIS AFTERNOON-EVENING...LIGHT S-SWRLY FLOW WILL GIVE WAY TO ONSHORE ESE/SERLY SEA BREEZE 10-15KT NEAR THE COAST. SEAS 2-3FT...LCLY HIGHER WINDS AND SEAS IN OFFSHORE MOVG TS MAINLY NORTH OF CAPE CANAVERAL. OVERNIGHT...SOUTHWEST TO WEST WINDS 10 KNOTS AHEAD OF A WEAKENING FRONT SLOWLY MOVING ACROSS NORTH FLORIDA. THU...SOUTHWEST TO WEST WINDS 10 KNOTS FOR THE MORNING. AFTERNOON SEA BREEZES GIVE THE WINDS AT THE COAST AND NEARSHORE WATERS AN ONSHORE COMPONENT BY MID AFTERNOON. MID TO LATE AFTERNOON STORMS MOVING OFF THE MAINLAND CAPABLE OF PRODUCING GUSTY WINDS...HAIL AND CLOUD TO WATER LIGHTNING. FRI...WEAK FRONTAL BOUNDARY IS EXPECTED TO SETTLE INTO CENTRAL FLORIDA. THIS WILL VEER WINDS AROUND TO A NORTHERLY COMPONENT...BUT SPEEDS SHOULD BE 10 KNOTS OR LESS...EXCEPT MAYBE 10-15 KNOTS LATE IN THE DAY NORTH OF CANAVERAL. SAT-SUN...(PREVIOUS DISCUSSION) HIGH PRESSURE SLOWLY RE-ESTABLISHES ITSELF NORTH OF THE WATERS WITH DEEPENING LOW-LEVEL ONSHORE FLOW. ISOLD-SCT ATLC COASTAL SHOWERS AT NIGHT AND IN THE MORNINGS WITH ACTIVITY FOCUSING DEEPER INLAND IN THE AFTERNOON WITH THE ECSB. A STRONGER PRESSURE GRADIENT WILL DEVELOP OVER THE AREA THIS WEEKEND WITH CAUTIONARY STATEMENTS POSSIBLE SAT AFTERNOON FOR WINDS OFFSHORE AND MAINLY NORTH OF SEBASTIAN INLET...PERHAPS CONTINUING WELL OFFSHORE INTO SUN. OTHERWISE WINDS 10-15 KTS INTRACOASTAL/NEAR SHORE WATERS. SEAS 2-4 FT ON SAT AND MAYBE INCREASING TOWARDS 5 FT LATE IN THE DAY WITH THE STRONGER WINDS...WITH EAST FETCH BUILDING SEAS TO 4-6 FT INTO SAT NIGHT INTO SUN. && .PRELIMINARY POINT TEMPS/POPS... DAB 71 91 71 86 / 30 50 30 20 MCO 72 93 72 94 / 20 30 30 30 MLB 71 90 71 88 / 20 30 40 20 VRB 69 91 71 88 / 20 20 40 30 LEE 71 92 73 91 / 20 30 30 40 SFB 72 93 72 91 / 30 40 30 30 ORL 73 93 73 93 / 20 30 30 30 FPR 68 91 70 89 / 10 30 40 30 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. && SHORT TERM...WIMMER IMPACT WX/LONG TERM....LASCODY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1139 AM EDT WED MAY 20 2015 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-202300- FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA- BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM- SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA- BREVARD COUNTY LINE 20-60 NM-VOLUSIA- BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM- SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY- NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN- COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY- NORTHERN BREVARD COUNTY- 1139 AM EDT WED MAY 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .THUNDERSTORM IMPACT... SOUTHWEST WINDS WILL KEEP THE SEA BREEZE CLOSER TO THE EAST COAST TODAY. THIS WILL RESULT IN A COLLISION OF THE EAST AND WEST COAST BOUNDARIES FARTHER EAST THAN YESTERDAY. WITH HIGHER MOISTURE IN PLACE AND STILL QUITE COOL AND DRY CONDITIONS ALOFT...A FEW STRONG STORMS WILL OCCUR. FREQUENT LIGHTNING STRIKES...QUICK TWO INCH DOWNPOURS...WIND GUSTS 40 TO 50 MPH AND SMALL HAIL WILL BE POSSIBLE. THE GREATEST CHANCE FOR STRONG STORMS SHOULD BE TOWARDS COASTAL VOLUSIA...EASTERN ORANGE COUNTY AND NORTH BREVARD WHERE BOUNDARY INTERACTIONS ARE MOST VIGOROUS. STORM MOTION WILL BE TOWARDS THE EAST TODAY...RANGING FROM AROUND 10 MPH ACROSS NORTHERN LAKE AND VOLUSIA COUNTIES TO ABOUT 5 MPH NEAR LAKE OKEECHOBEE. .MARINE THUNDERSTORM GUST IMPACT... MARINERS SHOULD BE ON THE LOOKOUT FOR ISOLATED STRONG STORMS... ESPECIALLY NORTHWARD FROM CLERMONT TO ORLANDO AND CAPE CANAVERAL. MOVEMENT WILL BE TO THE EAST AROUND 10 MPH. WIND GUSTS ABOVE 35 KNOTS AND FREQUENT LIGHTNING WILL BE POSSIBLE. .RIP CURRENT IMPACT... LIFEGUARDS REPORTED GOOD BEACH CONDITIONS AT THE MORNING HIGH TIDE...BUT A SMALL EASTERLY OCEAN SWELL AND THE OUTGOING TIDE THIS AFTERNOON WILL INCREASE THE RIP CURRENT RISK TO MODERATE. TO LESSEN YOUR CHANCE FOR BEING CAUGHT IN A RIP CURRENT...SWIM ONLY WITHIN SIGHT OF A LIFEGUARD...NEVER SWIM ALONE...AND HEED ALL WARNINGS THAT THEY ISSUE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SCATTERED SHOWERS AND STORMS ARE FORECAST THROUGH THIS WEEKEND. LIGHTNING AND HEAVY DOWNPOURS WILL BE THE MAIN THREATS...WHILE A FEW STRONGER STORMS WITH GUSTY WINDS AND HAIL WILL BE POSSIBLE MAINLY THROUGH FRIDAY. THE CHANCE FOR SHOWERS AND STORMS WILL DECREASE EARLY NEXT WEEK. DETERIORATING BOATING CONDITIONS ARE EXPECTED THIS WEEKEND... ESPECIALLY OVER THE OFFSHORE WATERS...AS A STRONG HIGH PRESSURE RIDGE BUILDING NORTH OF FLORIDA INCREASES ONSHORE WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NECESSARY THIS AFTERNOON AND EVENING. LASCODY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
429 PM EDT WED MAY 20 2015
FLZ041-202130-
INLAND VOLUSIA COUNTY FL-
429 PM EDT WED MAY 20 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VOLUSIA COUNTY UNTIL
530 PM EDT...
AT 428 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LAKE GEORGE...OR 9 MILES EAST OF SALT SPRINGS...MOVING EAST AT 15
MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PIERSON...LAKE GEORGE...BAKERSTOWN AND SEVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING AND STRONG WIND
GUSTS...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE
LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL BOATS. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.
BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM A THUNDERSTORM. SEEK
SHELTER INSIDE A BUILDING OR VEHICLE. OPEN SHELTERS FOUND IN PARKS...
ON BEACHES OR GOLF COURSES OFFER NO PROTECTION FROM THE DANGERS OF
LIGHTNING.
&&
LAT...LON 2926 8142 2926 8137 2921 8161 2923 8162
2924 8163 2929 8165 2932 8168 2938 8145
2940 8143 2940 8142
TIME...MOT...LOC 2028Z 251DEG 13KT 2930 8159
WEITLICHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
513 PM EDT WED MAY 20 2015
FLZ041-044>046-141-144-202215-
NORTHERN LAKE COUNTY FL-SOUTHERN LAKE COUNTY FL-ORANGE FL-
INLAND VOLUSIA COUNTY FL-COASTAL VOLUSIA COUNTY FL-SEMINOLE FL-
513 PM EDT WED MAY 20 2015
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LAKE...NORTHWESTERN
ORANGE...VOLUSIA AND SEMINOLE COUNTIES UNTIL 615 PM EDT...
AT 511 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF ORMOND
BEACH TO NEAR ZELLWOOD...AND MOVING EAST AT 15 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
DELTONA...DAYTONA BEACH...PORT ORANGE...SANFORD AND APOPKA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING AND STRONG WIND
GUSTS...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE
LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL BOATS. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.
BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.
HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...WHICH WILL
REDUCE VISIBILITY AND MAY LEAD TO TEMPORARY FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 2909 8093 2908 8094 2906 8091 2907 8091
2903 8089 2901 8091 2900 8091 2867 8114
2865 8178 2926 8132 2927 8115 2940 8115
2943 8110
TIME...MOT...LOC 2111Z 270DEG 33KT 2925 8123 2872 8167
WEITLICHThe Melbourne radar (KMLB), 104 km away, was scanning. The volume nearest the first event began at 21:57 UTC.
2 hail. Local standard time, as filed.
A trained spotter and the public reported quarter-sized hail in Deltona.
Several reports were received from the public via social media of quarter-sized hail in Oviedo, and nearby, nickel-sized hail was reported at the Twin River Golf Club.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567485, 567486.